Couldn't find what you looking for?

TRY OUR SEARCH!

Rebound congestion is actually the term that describesaddiction to nasal decongestant medications. It can also be found in somemedical journals and encyclopedias as rhinitis medicamentosa or RM.

In most cases, this condition last (remain) until you decideyou won’t use nasal sprays or decongestants. It happens after the multipleeveryday uses of these medications for some 5 to 7 days. People think thatincrease of the dose or more frequent appliance will be more effective thanrecommended dose. Instead of easing the symptoms, these people end up in painand sometimes even permanently damage their health. Surgical procedure may beneeded to restore normal breathing.

This addiction ishard to get rid of, but your health may be seriously compromised with thecondition it causes. Because of that, it is important to stop using nasalsprays and decongestants when you don’t need them anymore.

Rebound Congestion Causes

The most common cause of rebound congestion is the long termuse of nasal decongestants, especially oxymetazoline, naphazoline, xylometazolineor phenylepinephrine. Products known to cause addiction are Rhinostat andAfrin. Used when they are needed, nasal sprays can relieve symptoms ofallergies, cold or sinusitis. Repeated use of nasal sprays and decongestants constrictthe lining in the nose and lead to swelling, sometimes even worsening thecondition that was initially treated.

Other reasons that might lead to rebound congestion include deviationof nasal septum, pregnancy and respiratory infections. Cocaine abusers andpeople suffering from hypertrophy of inferior turbinates and vasomotor rhinitiscan also experience rebound congestion, due to the abuse of nasaldecongestants.

How is Rebound Congestion Treated?

The most important decision is the one that you won’t use nasaldecongestants anymore, or at least not so often. This includes both topicalproducts and nasal sprays. Rebound decongestion may cause serious pain andbreathing problems and if you can’t limit the use of these products, try togradually discontinue their use. You should know that the symptoms might not bepleasant (some even call them “cold Turkey withdrawal” symptoms).

Saline decongestants or natural nasal sprays (Sinol, Sinu Soothe,etc.) might be the good substitute for nasal sprays. They will ease the discomfortcaused by rebound decongestion, and reduce the inflammation and nasal blockage.Steaming and humidifying may also replace nasal decongestants and moisturizethe mucus membrane in your nose, un-blocking it.

Nasal steroids and some pain killers might be needed, if thepain and symptoms become very unpleasant. If the symptoms persist or don’t respondto the decrease or cessation of nasal decongestants you should consult yourdoctor.

Your thoughts on this

User avatar Guest
Captcha